In order to minimize the symptoms of your fibromyalgia, you and your health care provider have probably decided on a comprehensive treatment plan that may include several medications. And while many medications work effectively to reduce fibromyalgia symptoms like muscle pain and fatigue, combining medications can occasionally result in some very severe side effects. Serotonin syndrome is a condition that can occur as a result of combining a number of serotonin-producing drugs. It is associated with a number of serious side effects and is potentially life-threatening.
What is Serotonin Syndrome?
Serotonin syndrome is a condition that is characterized by elevated levels of serotonin in the bloodstream. Produced naturally inside of your brain, serotonin is a hormone that acts as a chemical messenger, allowing different parts of your brain to communicate with one another. Specifically, serotonin is responsible for helping your body regulate its mood.
People who are suffering from pain, depression, or fatigue often take drugs that work to promote the release of serotonin in the brain. Occasionally, too much serotonin can be released, resulting in serotonin syndrome. Serotonin syndrome is a very rare condition, however, it is on the increase throughout the United States.
What Causes Serotonin Syndrome?
Unfortunately, not very much is known about serotonin syndrome, therefore, its causes are difficult to identify. However, most cases of serotonin syndrome appear to be related to the use of serotonin-enhancing drugs. In particular, the syndrome seems to occur when you:
- combine a serotonin-enhancing drug with another serotonin-enhancing drug.
- combine a serotonin-enhancing drug with a medication that affects your liver’s ability to cleanse your bloodstream (resulting in a build-up of serotonin).
Why Are Fibromyalgia Patients At Risk?
Unfortunately, fibromyalgia patients are at particular risk for developing serotonin syndrome. This is because of the number of serotonin-enhancing drugs used to treat the various symptoms of the illness. If you are suffering from fibromyalgia it is important to be familiar with the symptoms of serotonin syndrome and to discuss the possibilities of developing the syndrome with your health care team.
What Drugs are Associated with Serotonin Syndrome?
A variety of drugs commonly prescribed for fibromyalgia symptoms have been related to serotonin syndrome. These fibromyalgia medications include:
- tricyclic antidepressants
- SSRIs (selective serotonin reuptake inhibitors)
- SNRIs (serotonin norepinephrine reuptake inhibitors)
- cough syrup containing dextromethorphan
Symptoms of Serotonin Syndrome
Serotonin syndrome symptoms can vary from person to person, ranging from very mild to very severe. Symptoms usually occur after adding a new medication to your treatment regimen, however, this is not always the case. Symptoms may include:
- feeling drunk or disoriented
Complications Associated with Serotonin Syndrome
Serotonin syndrome can become very severe, especially if it is left untreated. It is important to report any symptoms of serotonin syndrome to your health care provider because, if left unchecked, the syndrome can progress to life-threatening stages. Complications can include:
- high blood pressure
- loss of consciousness
Diagnosis and Treatment of Serotonin Syndrome
Unfortunately, there are no diagnostic tests available to diagnose serotonin syndrome. Instead, diagnosis of the condition is based on symptoms and the exclusion of other possible illnesses. In order to be diagnosed with serotonin syndrome, you health care provider will look for the presence of at least three of the syndrome’s symptoms and will take a close look at the medications that you are taking.
Treatment of serotonin syndrome generally involves reducing and eventually phasing out the medications that are causing the increase in serotonin. Treatment also focuses on stabilizing blood pressure and regulating body temperature. Benzodiazepines, including lorazepam and diazepam are commonly used to help stabilize people suffering from serotonin syndrome.